Winter Weather, Dubuque
- When
- February 11, 8:50 PM CST to February 12, 3:15 AM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
A strong short wave combined with a warm front lifting into northern Iowa and northern Illinois, produced a period of light snow on February 11-12, 2007. Accumulations were mainly in the 2 to 4 inch range in northeast Iowa and northwest Illinois.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong short wave combined with a warm front lifting into northern Iowa and northern Illinois, produced a period of light snow on February 11-12, 2007. Accumulations were mainly in the 2 to 4 inch range in northeast Iowa and northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 11, 3:01 PM CST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CST SUN FEB 11 2007
.SYNOPSIS...
AMAZING WHAT WARM AIR ADVECTION AND A LITTLE SUNSHINE CAN DO THIS
TIME OF YEAR...THE SOUTHWESTERN PORTIONS OF THE FORECAST AREA ARE
CLOSE TO 40 OVER A FAIRLY WIDESPREAD AREA...WITH DEWPOINTS HAVING
RISEN INTO THE LOW TO EVEN MID 20S IN THE SAME AREA. IN
CONTRAST...THE NORTHEASTERN COUNTIES REMAIN IN THE CHILL WITH
TEMPERATURES BARELY REACHING THE LOW 20S AND DEWPOINTS STILL IN THE
TEENS. THERE IS A WEAK...DIFFUSE DEVELOPING WARM FRONT OVER THE
AREA...GENERALLY EXTENDING FROM NORTHWEST IOWA SOUTHEAST TO IN THE
GENERAL VICINITY OF THE QUAD CITIES. SOME WEAK CONVERGENCE ALONG
THIS BOUNDARY HAS CREATED THE POTENTIAL FOR SOME FLURRIES...THOUGH
THEY MAY BE MIXED WITH SLEET DUE TO THE WARM TEMPERATURES ALOFT. IF
CIELINGS WERE LOWER AND SOUNDING WAS MORE SATURATED...WOULD HAVE
CONCERNS FOR FREEZING DRIZZLE BUT WE SEEM TO STILL BE TOO DRY AT THE
LOW LAYERS.
&&
.SHORT TERM...TONIGHT...
TONIGHT IS SURPRISINGLY ACTIVE OUT AHEAD OF OUR MAJOR SYSTEM FOR
MONDAY AND TUESDAY...WITH A LEAD SHORTWAVE CREATING A NARROW BAND
OF SNOW THAT SHOULD AFFECT OUR FAR NORTH WITH SOME SIGNIFICANT
ACCUMULATIONS. THE UPPER LEVEL FEATURES ARE FAIRLY WEAK...BUT
MODELS ARE DEPICTING AN AREA OF FRONTOGENETICAL FORCING ALONG THE
VERY STRONG BAROCLINIC ZONE WHICH MOVES ACROSS NORTHERN IOWA AND
INTO THE IL/WI BORDER TONIGHT. THIS FEATURE IS CURRENTLY SETTING
UP OVER THE NORTHERN NEBRASKA/ SOUTHERN SOUTH DAKOTA BORDER
AREAS...AND IT SHOULD SLOWLY MOVE OUR DIRECTION FOR THE REST OF
THIS AFTERNOON. CURRENT THINKING BRINGS SNOW INTO THE FORECAST
AREA DURING THE EARLY EVENING HOURS...MOVING EAST ACROSS THE AREA
WITH CATEGORICAL SNOW GENERALLY NORTH OF HIGHWAY 30...TAPERING TO
LITTLE OR NO SNOW SOUTH OF HIGHWAY 34. EMPIRICAL TECHNIQUES AND
EVEN MODEL QPF WOULD IMPLY A NARROW BAND OF 3 TO 5 INCHES OF MAXIMUM
SNOWFALL TOTALS...LIKELY JUST BRUSHING OUR NORTHERN COUNTIES. THIS
BAND IS LIKELY TO BE MOST INTENSE THIS EVENING OVER NORTHERN
IOWA...AND IT WEAKENS SOME LATER AS THE BAROCLINIC ZONE
BROADENS AND WEAKENS SOMEWHAT TOWARDS THE EAST. SNOW WITH THIS
BAND SHOULD END FOR THE FORECAST AREA BY 12Z...HAVING MOVED OFF TO
THE EAST. THUS...HAVE GONE WITH A SNOW ADVISORY FOR THE 7
NORTHERNMOST COUNTIES...FOR TONIGHT. TEMPERATURES TO STAY FAIRLY
WARM THROUGH THE PERIOD WITH WARM AIR ADVECTION CONTINUING AND
ALSO CLOUDS TO KEEP TEMPERATURES WARM ACROSS THE NORTH. EVEN
ACROSS THE SOUTH...MORE CLOUDS MOVE INTO THE AREA AFTER MIDNIGHT
AND THIS SHOULD ALSO ACT TO KEEP TEMPERATURES UP. ..LE..
.LONG TERM...TOMORROW THROUGH SUNDAY...
FOCUS REMAINS ON WINTER STORM MON-TUES. MODEL AGREEMENT ON UPPER
WAVE AND SFC LOW TRACKS/STRENGTHS IS GOOD. MODELS HAVE TRENDED
LIGHTER ON THE QPF IN THE CWA WITH MESOSCALE FORCING LESS
DEFINED...AND SLIGHTLY WARMER IN THE SRNMOST CWA. WILL CONTINUE TO
LEAN TOWARD GFS FORCING BUT WITH MODELS FAIRLY CLOSE IN
AGREEMENT...FCST IS ESSENTIALLY A BLEND. BAND OF SNOW IN THE NRN
CWA SHOULD HAVE EXITED BY 12Z...LEAVING THE SYSTEM TO THE SW TO
CONSIDER. MODELS PUSH THE DEEPENING UPPER WAVE EWD ACROSS THE CTRL
PLAINS/MID MS RIVER VALLEY ON MON/TUES...WITH LEE SFC CYCLOGENESIS
IN SRN PLAINS. MID-LEVEL WAVE IS PROGGED TO CLOSE OVER CTRL
PLAINS...WHICH IS FURTHER W THAN YESTERDAY. 850MB WARM FRONT IS
PROGGED TO LAY ACROSS NRN MO/CTRL MON AFTN/EVE BEFORE MID-LEVEL LOW
LIFTS ACROSS SRN MO/IL. PRECIP TIMING IS SLOWER...AND HAVE BUMPED
BACK TIMING OF HIGHEST POPS UNTIL MON EVE AS A RESULT...AS WELL AS
BUMPING POPS FURTHER INTO TUES. THERMAL PROFILE IN CWA SUPPORTS
FREEZING DRIZZLE MORE THAN SNOW OR RAIN ALL DAY MON FOR MOST OF
CWA...CHANGING OVER TO ALL SN AS THE MID-LEVEL LOW PASSES S OF THE
CWA AND MID-LEVEL COLD AIR ADVECTION OVERTAKES THE CWA.
FRONTOGENETIC SIGNAL IS NOT AS STRONG AS BEFORE BUT STILL DOES EXIST
ON LATE MON/TUES...WITH AN EXTENDED PERIOD OF 700-750MB FGEN SUPPORT
OVER SRN CWA ON TUES SUPPORTED BY WEAK STABILITY IN SATURATED EPV
FIELD ABOVE THE FGEN LAYER. TIME-HEIGHT PROFILE OVER SRN CWA
INDICATES 18-24HR PERIOD OF POSITIVE OMEGA WITH DEEP
SATURATION...WITH SATURATION AND MAX FORCING OCCURRING IN LAYER COLD
ENOUGH FOR SNOW GROWTH AFTER 00Z AND POTENTIALLY DENDRITIC TOWARD
THE MIDDLE/END OF THE EVENT. SNOW RATIOS IN THE SRN CWA WILL START
ON THE HEAVY SIDE...WHICH MAY HOLD DOWN ACCUMS SOME. IN
ADDITION...TIGHT SFC PRESSURE GRADIENT ON BACK SIDE OF DEEPENING SFC
LOW WILL ALLOW WINDS TO INCREASE ON MON NIGHT/TUES...WITH POTENTIAL
FOR MOMENTUM TRANSFER AIDING GUST POTENTIAL DESPITE LACK OF NOTABLE
TROP LOWERING. HAVE INCLUDED BLOWING SNOW WORDING ON TUES. ALL
FACTORS CONSIDERED...INCLUDING LATER ONSET OF PRECIP AND UNCERTAINTY
ABOUT TYPE AND DURATION OF MIXED PRECIP IN SRN CWA...WILL LET WINTER
STORM WATCH RIDE AND EXTEND IT BY 6 HR TO 00Z WED TO ACCOUNT FOR
SLOWER PRECIP SHUTDOWN. KEPT LOW DIURNAL MON-TUES AS TEMPS ARE
LIKELY TO REACH WET BULB AND NOT MOVE FAR...WITH FALLING TEMPS ON
TUES AS DRIER AIR WORKS IN BEHIND THE LOW AND SFC WINDS TURN NWLY.
REASONING FOR SNOW AMOUNTS REMAINS THE SAME AS PREVIOUS SHIFTS:
POTENTIAL FOR 4-8IN IN WATCH AREA WITH HIGHER AMOUNTS OCCURRING IF
PRECIP IS LESS MIXED AND MORE SNOW INITIALLY AND IF STRONGEST FGEN
BAND DOES INDEED SET UP OVER THE CWA. GARCIA METHOD SUPPORTS MUCH
OF THE SAME SNOW TOTALS AS YESTERDAY WITH LONGER DURATION OF FORCING
AND UPSTREAM MIXING RATIO ON 290K SFC AT 4-6 G/KG. IN OTHER
WORDS...QUESTION IS NOT MOISTURE SO MUCH AS PRECIP TYPE AND AREA OF
MAXIMIZED MESOSCALE FORCING.
MODEL SPREAD IN THE DETAILS REMAINS BEYOND TUES NIGHT...LEAVING A
RATHER LOW CONFIDENCE EXTENDED FORECAST. ECMWF/GFS/NAM HINT AT WAVE
ROUNDING THE BASE OF THE POLAR VORTEX WED/EARLY THURS...BUT WITH
WIDE SPREAD IN THE DEPTH AND LOCATION. FOR THE MOST PART...THEY DO
KEEP IT NEARER TO THE GT LAKES...AND HAVE KEPT FORECAST DRY FOR NOW
WITH A HINT OF CLOUDS IN THE NERN CWA. AGREEMENT DOES REMAIN GOOD
IN BUILDING STRONG CANADIAN HIGH THURS-FRI. CONTINUED TO TREND
TOWARD CLEAR CONDITIONS LATE WED THROUGH EARLY FRI AS MUCH AS
POSSIBLE...AS WELL AS TOWARD COLDER TEMPS...PARTICULARLY WITH MINS
THURS AND FRI. UNDERCUT GUIDANCE SIGNIFICANTLY IN THAT
PERIOD...ESPECIALLY WITH MINS. GFS/ECMWF HINT AT CLIPPER DIVING IN
FROM NW LATE FRI-SAT BUT DIFFER IN TIMING BY A GOOD 12 HRS AND IN
TRACK /WRN VS ERN CWA/. DO BELIEVE WE WILL SEE MORE ACTIVE NWLY
FLOW AGAIN BY THE WEEKEND...BUT TIMING INDIVIDUAL CLIPPERS AT THIS
POINT IS DIFFICULT AT BEST. HAVE UPPED CLOUDS LATE FRI-SUN TO HINT
AT MORE ACTIVE PATTERN BUT WILL KEEP POPS OUT FOR NOW. GFS/NAM ALSO
INDICATE WRN RIDGE PUSHING EWD AND FLATTENING BY THE END OF THE
WEEK...WITH TROUGHING OFF THE WRN COAST AND UPPER TROUGH WORKING
EWD. HAVE BROUGHT TEMPS UP CLOSER TO CLIMO IN LAST 2
PERIODS...THOUGH NOT AS OPTIMISTIC AS GUIDANCE.
..MAYES..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
BUCHANAN-DELAWARE-DUBUQUE-JACKSON.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
FOR BENTON-CEDAR-CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-
JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN
BUREN-WASHINGTON.
IL...SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
CARROLL-JO DAVIESS-STEPHENSON.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.
MO...WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
FOR CLARK-SCOTLAND.
&&
LE/MAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SUN FEB 11 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 500 AM CST SUN FEB 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL DEVELOP THIS EVENING WITH OVERNIGHT ACCUMULATIONS LIKELY MAINLY NORTH OF INTERSTATE 80. ACCUMULATIONS ARE EXPECTED TO RANGE FROM LESS THAN AN INCH ALONG INTERSTATE 80...TO AS HIGH AS 2 TO 3 INCHES ALONG THE HIGHWAY 20 CORRIDOR FROM INDEPENDENCE TO FREEPORT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG WINTER STORM WILL IMPACT THE AREA MONDAY AND TUESDAY...WITH THE POTENTIAL FOR SNOW ACCUMULATIONS GREATER THAN 6 INCHES AND WIDESPREAD BLOWING AND DRIFTING SNOW. A WINTER STORMS WATCH IS IN EFFECT FOR LOCATIONS SOUTH OF A LINE FROM VINTON IOWA TO CLINTON IOWA...TO STERLING ILLINOIS MONDAY MORNING THROUGH TUESDAY MORNING. LOCATIONS NORTH OF THIS LINE CAN EXPECT LIGHT SNOW...WITH AREAS OF BLOWING SNOW MONDAY AFTERNOON THROUGH TUESDAY. SOUTH OF THIS LINE...PERIODS OF SNOW WILL DEVELOP DURING THE DAY MONDAY AND CONTINUE THROUGH TUESDAY MORNING. SNOWFALL AMOUNTS OF 3 TO 7 INCHES ARE LIKELY ACROSS EAST CENTRAL IOWA AND NORTHWEST ILLINOIS. ALONG AND SOUTH OF HIGHWAY 34 IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI SNOWFALL AMOUNTS ARE EXPECTED TO BE HIGHER...WITH POTENTIALLY 6 TO 10 INCHES ACCUMULATING THROUGH TUESDAY MORNING. WINDS ARE EXPECTED TO INCREASE TO BETWEEN 20 AND 30 MPH BY MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY. THE COMBINATION OF FALLING SNOW AND BLOWING SNOW MAY CAUSE WHITEOUT CONDITIONS AT TIMES MONDAY AFTERNOON THROUGH TUESDAY MORNING IN THE WATCH AREA. IN THE WAKE THE WINTER STORM...ANOTHER ROUND OF BITTERLY COLD TEMPERATURES IS EXPECTED WITH THE POTENTIAL FOR DANGEROUSLY COLD WIND CHILLS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED THROUGH TUESDAY. SHEETS/ERVIN
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15005, 15004, 15002, 15003, 15001.